Alert archive / North Carolina / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 39, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at May 8, 1998, 6:58 PM EDT for Duplin County, North Carolina. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 8, 1998, 6:58 PM EDT (22:58 UTC)
- Expired
- May 8, 1998, 7:45 PM EDT
- In force
- 47 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties
County Duplin County, NC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 7:28 PM EDT | Hail 0.75 | Albertson, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 11.0 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 304 J/kg
- Mixed-layer CIN
- -130 J/kg
- Mixed-layer LCL
- 880 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 154 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
110 WUUS01 KMHX 082259 RRA SVRMHX NCC061-082345- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 658 PM EDT FRI MAY 8 1998 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN AND EASTERN DUPLIN COUNTY * UNTIL 745 PM EDT * AT 656 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM ALONG THE DUPLIN/WAYNE COUNTY BORDER NORTHEAST OF CALYPSO... MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ALBERTSON BY 710 PM EDT KORNEGAY BY 715 PM EDT IF YOU ARE IN THESE AREAS... SEEK SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. SEVERE THUNDERSTORMS WILL OCCASIONALLY PRODUCE TORNADOES. IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A STORM APPROACHES. MOTORISTS SHOULD REMAIN ALERT FOR REDUCED VISIBILITIES DURING DOWNPOURS OF RAIN. STREETS MAY FLOOD QUICKLY.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 1:57 PM EDT, 5 hours 1 minute earlier.
Area forecast discussion, May 8, 1:57 PM EDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 157 PM EDT FRI MAY 8 1998 RDU: CONT CHCY POPS THRU THIS EVE AND OVERNIGHT MNLY N OF EWN OTRW PC. TRICKY CLOUD FCST SAT WITH PTNL FOR MSTLY CLDY/COOL CONDS FRM PAM/ALB SOUNDS N AND PC ELSW. BECMG MSTLY CLDY SAT NGT THEN VRBLY CLDY S/MSTLY CLDY N SUNDAY WITH CHCY SHRA. LIKE BLO FWC TEMPS INLND/CNTRL CST AND OUTER BANKS NWD SAT/SUNDAY. CWF: STRENGTH AND EXACT TRACK OF OH VLY SFC LOW PRES WILL CONT TO MAKE DIRS A BIT UNCERTAIN THRU THE WEEKEND. GIVEN CURRENT TRENDS PLAN TO LWR SCA THIS EVE WITH THE GRAD LKLY TO DROP BLO 20 KTS AS LOW TO THE N PASSES E THRU SAT MORN. PLAN TO CONT CURRENT SPLIT AND SHFT TO N NRN HALF AND SOUNDS BY MORN AND CONT INTO SUN BEFORE BCMG VRBL. COULD SEE A BRF SURGE TO 20 KTS N ONCE CD FRONT BEGINS TO SLIDE S OTRW 15 KTS SHUD HOLD. S OF HSE...SW VEERING W TNGT THEN NW TO N SAT/SAT NGT BHND THE BNDRY...BECMG SW AS FRNT LIFTS N SUN. S CST COULD STAY W BUT IFFY ATTM. ZFP: EARLY CONCERN WITH BNDRYS ROLLING SE UNDER SRN VA 5H VORT AND FIRING TSRA E AND S WHR ADAP/PC-CAPE SHOW INCRSG INSTAB DESPITE DRYING ALF. WILL NEED TO CONT POP ESPCLY N THIS EVE THEN LKLY SOME SHRA LINGERING AS MDLS SHIFT OH VLY LOW ACRS THE VA BORDER LATE AND OFFSHR EARLY SAT. LTL UVV REMAINING SAT-SAT NGT WITH WEAK BACKDOOR TYPE BNDRY SAGGING S TO BLO LOOKOUT BUT DEPTH OF COOL NLY TRAJ LKLY TO BRING SOME LW CLDNS S. NEXT APCHG S/W TO BRING CLDNS BACK LATE SAT NGT AND S PER THETA ADVNCTN AND FRONT LIFTING NWD. THINK WEAK 5H RIDGE AND SFC STAB BETWEEN SYS ENOUGH TO HOLD POPS BACK UNTIL SUN AFTN. TEMPS LKLY NEAR GUID S CST WHR FRONT SLOWS BUT COOLER N GIVEN WIND TRAJ AND MORE CLDNS. .MHX...NONE. JH
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 3:38 PM EDT | Severe Thunderstorm Warning | MHX | Lenoir | 47 min |
| May 8, 3:53 PM EDT | Severe Thunderstorm Warning | MHX | Duplin | 47 min |
| May 8, 4:16 PM EDT | Severe Thunderstorm Warning | MHX | Lenoir | 49 min |
| May 8, 4:26 PM EDT | Severe Thunderstorm Warning | MHX | Pitt | 44 min |
| May 8, 4:43 PM EDT | Severe Thunderstorm Warning | MHX | Greene | 17 min |
| May 8, 4:58 PM EDT | Severe Thunderstorm Warning | MHX | Craven | 47 min |
| May 8, 5:21 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort | 34 min |
| May 8, 5:47 PM EDT | Severe Thunderstorm Warning | MHX | Hyde | 48 min |
| May 8, 7:43 PM EDT | Severe Thunderstorm Warning | MHX | Craven, Pitt | 47 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.